Rip Current, Porter
- When
- June 27, 9:30 AM CST
- Where
- Porter forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 41.509, -87.073 (the zone’s center; the record gives no point)
A 38 year old man entered the water at Porter Beach in northwest Indiana in the late morning of June 27th after seeing a 17 year old girl in distress. He was able to help the girl get to shore, as they both fought strong currents and waves as high as 5 feet.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A 38 year old man entered the water at Porter Beach in northwest Indiana in the late morning of June 27th after seeing a 17 year old girl in distress. He was able to help the girl get to shore, as they both fought strong currents and waves as high as 5 feet. The man went under water and did not resurface. First responders pulled the man from the water shortly after he went under. He was rushed to a hospital where he died. The 17 year old girl survived.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 27, 5:22 AM CST, 4 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 622 AM CDT Mon Jun 27 2022 .SHORT TERM... Issued at 244 AM CDT Mon Jun 27 2022 Through Tuesday... We're looking at a tranquil and pleasant start to the work week as a sprawling ~1030 mb high builds across the Great Plains. Moisture channel imagery reveals a series of vort maxes embedded within the main corridor of upper-level cyclonic flow just to our north which will help push a ribbon of very dry air overhead (analyzed near -35 C at 700 mb) through the morning hours. We'll tap into a portion of this as the boundary layer deepens into the afternoon and have continued to side with the more aggressively- mixing guidance today as a result. In addition, expecting occasional gusts towards 20-25 mph as we mix into some stronger momentum aloft. With the dry conditions yesterday, fine fuel moistures should manage to dip towards 9-12% this afternoon and this may support a slightly-elevated fire danger as a result, although the modest nature of wind gusts will mitigate this potential to a large degree. Highs today will top out in the upper 70s inland while a lake breeze will hold lakeside temperatures near 70 degrees). The aforementioned surface high will begin to build into across the Ohio River Valley on Tuesday which will facilitate the return of southwesterly flow to the region. Aloft, the next shortwave-- currently a zone of enhanced shear vorticity stretching into Saskatchewan--is forecast to translate across Minnesota and Iowa during the afternoon hours. While this will eventually foster increases in mid-level moisture, think the potential for any precipitation with this feature is pretty low given a deeply-mixed and lingering dry boundary layer which will remain effectively capped to surface based parcels. Some high-based activity is probable within the saturating 700-600 mb layer, especially farther north into Wisconsin, but this would likely only result in a few sprinkles at most across northern Illinois. Otherwise, temperatures on Tuesday will take a jump into the 80s but this will still feel pretty comfortable as surface dewpoints mix out into the 50s. Carlaw && .LONG TERM... Issued at 305 AM CDT Mon Jun 27 2022 Tuesday night through Sunday... A quick hitting short wave will trek southeast across the Great Lakes region late Tuesday with high based shower/thunderstorm development possible up in Wisconsin along an associated surface cold front. The current expectation is that this activity will be decreasing in coverage on its approach toward WI/IL state line. Think the area likely remains dry but cannot rule out a few lingering showers or an isolated decaying thunderstorm dipping into far northeast Illinois, north of I-90. In the wake of the weak cold frontal passage, light and varied winds are expected across the area on Wednesday. This should allow for a quick turn to east northeast flow off the lake and an early inland push of the lake breeze. Behind this boundary temperatures may struggle to warm into the mid 70s. Meanwhile west of the lake breeze, expect Wednesday's temperatures to warm up slightly more than Tuesday with highs in the mid to upper 80s. Southwest winds return on Thursday in response to a tightening surface pressure gradient across Iowa and Minnesota, likely becoming gusty through the afternoon especially northwest of I-57. This should help advect warmer air into the region with high temperatures topping out in the lower 90s. If we are able to mix more deeply, wouldn't be surprised if these temps are a bit underdone. This would in turn result in lower dewpoints potentially into the upper 40s and lower 50s, making it feel more like a "dry heat" compared to some of our earlier June heat waves. The combination of gusty winds and low relative humidities will result in an elevated risk for fire spread and could be approaching Red Flag criteria. Rain chances return Friday as another weak cold front moves into the region. There remains a fair amount of spread in Friday's high temperature forecast due to timing differences with how quickly the front and associated showers/storms reach the area. The latest forecast has slowed the arrival some, which has resulted in warmer high temperatures, especially south of I-80 with highs near 90 along with dewpoints in the 60s pooling ahead of the front. If it moves through a bit earlier, think these would likely be overdone though. Beyond Friday afternoon the front looks to stall out south of the local area along the Ohio Valley. Blended precip guidance still maintain "slight chance" to low "chance" PoPs for much of the area through the weekend. Continue to think these are likely overdone looking at the latest 00Z guidance and ensemble trends, with most areas, especially north of I-80 likely staying dry through the Fourth of July weekend. Petr && .AVIATION... For the 12Z TAFs... The only aviation weather concern today revolves around timing the lake breeze at the Chicago-area sites. Latest guidance suggests the associated east wind shift getting into MDW by 19-20z and potentially to the eastern side of ORD by just after 21z. There is still some potential for the lake breeze to get hung up right around/over ORD given the background flow. Will continue to closely monitor observation trends today. Otherwise, expect breezy northwest winds to develop through the morning with occasional gusts into the low 20 kts under VFR conditions. Winds will trend light and variable/light southeasterly this evening before acquiring more of a southwest direction late overnight. Towards the end of the ORD/MDW extended TAFs, a disturbance will be approaching from the west resulting in increasing VFR cumulus development and breezy southwesterly winds. Carlaw && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 315 AM CDT Mon Jun 27 2022 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-280815- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 315 AM CDT Mon Jun 27 2022 /415 AM EDT Mon Jun 27 2022/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday Evening... Limited Thunderstorm Risk north of I-90. Thursday... Elevated Fire Weather Risk. Thursday Night through Sunday... Limited Thunderstorm Risk at times. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-280815- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 315 AM CDT Mon Jun 27 2022 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday Night... Limited Thunderstorm Risk. Thursday... Hazardous conditions for small craft are likely. Limited Thunderstorm Risk at night. Friday through Sunday... Limited Thunderstorm Risk. Carlaw Visit us at www.weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, Porter | 2022-06-27 | 38 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027382.